Pharmacy dispensing error lands woman in A&E

  • Posted

A woman was given erectile dysfunction cream by her dispensing pharmacist instead of eye drops after her prescription was misread.

She was provided with Vitaros instead of VitA-POS, a liquid paraffin lubricant for the treatment of severe dry eyes. The woman attended A&E with eye pain, blurred vision, redness and a swollen eyelid after applying the cream to her eye.The incident has been recorded in the British Medical Journal.

Dr Magdalena Edington, from Glasgow’s Tennent Institute of Opthalmology, advises that “prescribing errors are common, and medications with similar names or packaging increase risk”.

In fact, data released last year suggests that GPs, pharmacists, hospitals and care homes may be making 237 million prescription errors a year. It is estimated that drug errors cause up to 700 preventable deaths each year, and a further 28% of the medications incorrectly dispensed could cause serious harm to the recipient.

Professor Helen Stokes-Lampard, Chair of the Royal College of GPs, advises that some steps have been taken in order to decrease the risk of prescription errors, as:

“Most GPs now use digital systems to ensure the right medication is being prescribed to the right person…but it is still important to maintain open and rapid channels of communication between GPs and pharmacists, so that if there are any queries regarding a patient’s medication they can be answered.”

The Department of Health and Social Care believes that prescription errors could be reduced by 50% if more hospitals use electronic prescribing systems.

Emily Legge, Paralegal in the Clinical Negligence department at Ashtons Legal, notes: “We receive many enquiries relating to dispensing errors. Quite often patients identify the error themselves and are able to obtain the correct medication before any damage is done. However, many tablets looks the same and have similar names. On a number of occasions we have acted for some very unfortunate patients who have been given the wrong medication and then suffered serious, and sometimes life-long, side-effects as a consequence.”

How can we help?

If you have an enquiry or you would like to find out more about our services, why not contact us?